Alert archive / South Dakota / Winter Storm Watches in 2016

Winter Storm Watch 3, NWS Aberdeen, SD

December 14, 201617 counties in South Dakota

NWS Aberdeen, SD issued this winter storm watch at Dec 14, 2016, 2:43 AM CST for 17 counties in South Dakota. It took effect at Dec 16, 2016, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 2:43 AM CST (08:43 UTC)
In effect from
Dec 16, 2016, 6:00 AM CST
Expired
Dec 15, 2016, 2:49 PM CST
In force
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Clark County, SD, Codington County, SD, Deuel County, SD, Dewey County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm watch went out at Dec 13, 11:12 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 13, 11:12 PM CST, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1112 PM CST Tue Dec 13 2016

.UPDATE...
Issued at 829 PM CST Tue Dec 13 2016

No major changes expected overnight. Temperatures have been
bouncing around a bit due to winds. Those winds should stay up
enough to keep the bottom from falling out.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 332 PM CST Tue Dec 13 2016

As one area of high pressure departs the region, the next one will
arrive later tonight. With the pressure gradient remaining fairly
tight, the well mixed environment should keep temperatures from
falling too much tonight. Expect low temperatures in the single
digits on either side of zero. This high pressure will be over
southwest SD Wednesday afternoon with colder temps likely over this
CWA. With the tightest pressure gradient over northeast SD, have
removed the mention of blowing snow for most locations except the
Sisseton Hills area. Low temperatures Thursday night are a little
difficult to determine. While diminishing winds should produce
bitter cold readings in the teens below zero, increasing cloud cover
from our next storm could keep temps from free falling.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 PM CST Tue Dec 13 2016

Models and ensembles all agree pretty well through the long term,
especially with the storm system affecting the region late this week
into Saturday morning. After a very cold Wednesday night/Thursday
morning, waa clouds along with the first shot of light snow will be
spreading from southwest to northeast across the region Thursday and
Thursday night. The models had lowered their amount of qpf with this
first push and thus have lowered pops some. Otherwise, the models
all show an upper level low pressure trough off the Pacific moving
quickly east and across our region Thursday night into Friday night.
Good frontogenesis/isentropic lift along with Pacific moisture will
result in quick development of snow from west to east across the
region Thursday night into Friday morning, ending by Saturday
morning. The superblend pops were too low for this event and thus
inserted or went very close to the previous forecast as this event
now looks pretty certain. Although, there may be some difference in
where the heaviest snow falls. The superblend snow ratios were also
too low, especially south in the region. Thus, have increased these
to be more in line with what will likely happen. At this time
snowfall amounts of 4 to 7 inches look like a good starting point
across the cwa. Areas of blowing snow are also possible with
northwest winds of 15 to 25 mph.

As this system moves by, another bitter Arctic high pressure area
will build into the region for Saturday and Saturday night. With
this air along with the additional snow cover, highs on Saturday
will likely not reach zero across the cwa with mainly single digits
below zero. With the high pressure ridge settling over Saturday
night, this will set the stage for a record or near record cold
night with lows mainly in the 20s below zero. Sunday will be mostly
sunny with a very slow rise in temperatures with many locations
still not making it to above zero.

Then the models show some relief for Monday and Tuesday with heights
rising as warmer air moves in. Temperatures will be in the teens on
Monday and 20s and lower 30s on Tuesday with dry conditions
expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1111 PM CST Tue Dec 13 2016

VFR conditions are expected through the valid taf period at all
terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...Mohr
AVIATION...TDK
Hazardous weather outlook, Dec 13, 4:06 PM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 PM CST TUE DEC 13 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142215-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
406 PM CST TUE DEC 13 2016 /306 PM MST TUE DEC 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM IS EXPECTED TO AFFECT OUR REGION FRIDAY AND FRIDAY
NIGHT. DECENT SNOWFALL ACCUMULATIONS ARE EXPECTED ACROSS THE
REGION WITH 4 TO 7 INCHES OR MORE POSSIBLE. INCREASING WINDS COULD
ALSO BRING AREAS OF BLOWING SNOW.

BITTERLY COLD TEMPERATURES WILL FOLLOW THIS SYSTEM FOR SATURDAY
INTO SUNDAY MORNING. LOWS SATURDAY NIGHT ARE EXPECTED TO BE IN
THE 20 DEGREES BELOW ZERO RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 2:43 AM CSTWind Chill AdvisoryABRBrown, Campbell, Clark, Codington, Corson, Day and 10 more30 hr

Nearby

Winter Storm Watches in South Dakota, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.